Indiana, 2005

Flooding in Indiana, February 8 to 28, 2005

February 8 to 28, 2005 · NWS IND · 8 events in 8 counties and zones

Precipitation moved through central Indiana just after the Wabash River fell below flood stage in early February, bringing the river back above flood stage. Much of the river remained above flood stage into March.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Precipitation moved through central Indiana just after the Wabash River fell below flood stage in early February, bringing the river back above flood stage. Much of the river remained above flood stage into March. Crests were as high as 9 feet above flood stage. Damage amounts are estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 8, 2:45 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 8, 2:45 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
245 AM EST TUE FEB 8 2005

.DISCUSSION...CDFNT STRETCHED FROM ERN GRTLKES SW THRU INDIANA AND
INTO TX. AREAS OF -RA ALONG FNT. PLENTY OF LOW VISIBILITIES ALONG
AND JUST AHEAD OF FNT. BEHIND FNT...HIGH PRESSURE WAS BUILDING INTO
UPPER MIDWEST.

MODELS APPEAR TO BE IN DECENT AGREEMENT. WL USE BLEND.

MAIN FORECAST ISSUE WL BE PRECIP TYPE/AMOUNT WITH NEXT SYSTEM
TONIGHT INTO WED.

CDFNT WL CONT TO SLIDE EAST ACROSS CWA BY AFTERNOON. EXPECT TO
MAINTAIN LOW CLOUDS ONCE FNT EXITS FA. TIME SECTIONS AND BUFKIT
SUPPORT THIS. CAN ALSO EXPECT SOME -L TOWARD MORNING AND PATCHY FOG
WITH ALL OF THE MOISTURE LINGERING AROUND CWA. WL WORD ZFP
ACCORDINGLY. MOS GUIDANCES APPEARS ON TRACK CONSIDERING CLOUDS. WL
USE BLEND.

NEXT SYSTEM ENTERS PICTURE OVRNGT TONIGHT INTO WED. TROF SWINGS
ACROSS NRN SECTIONS OF CWA BY WED AFTERNOON. EXPECT TO SEE SOME
LIGHT PRECIP AMOUNTS WITH THIS FEATURE. MAIN SUPPORT WL BE FROM S/WV
AS IT MVS ACROSS CWA BETWEEN 12Z AND 18Z WED. DO NOT SEE MUCH
ISENTROPIC LIFT TO SPEAK OF WITH THIS EVENT. QFP VALUES ARE RATHER
MINIMAL ATTM (ONLY AROUND A FEW TENTHS). H85 TEMPS BEGIN TO FALL BY
06Z WED. BY 12Z WED...H85 TEMPS ARE BELOW ZERO ACROSS ENTIRE CWA.
BUKFIT INDICATES PRECIP STARTING AS -RA ACROSS CENTRAL CWA BY
CHANGING TO -SN BY 12Z. NORTH OF I-70...THE CHNGOVR SHOULD OCCUR A
BIT SOONER (AROUND 08Z). SRN CWA CAN EXPECT TO SEE SOME -SN MIX WITH
-RA INITIALLY THEN -SHSN WL BE LIKELY THERE. ALL IN ALL...EXPECT
SNOWFALL TOTALS TO BE RATHER LIGHT. TOTAL SNOWFALL AMOUNTS NORTH WL
BE AROUND ONE INCH WITH ONLY A DUSTING TO A FEW TENTHS ACROSS
CENTRAL. SRN AREAS CAN EXPECT ONLY TRACE AMOUNTS. MOS NUMBERS ARE
DOING RATHER WELL OVRNGT TONIGHT INTO WED. SEE NO REASON TO DEVIATE
MUCH HERE (OTHER THAN FWC TO COLD FOR WED). WL USE BLEND.

LOW CLOUDS WL LINGER AROUND CWA THRU THUR. BY FRI...HIGH PRESSURE WL
GIVE THE AREA A BREAK FROM THE SOGGY WEATHER. NEXT CHANCE FOR PRECIP
WL OCCUR SAT NGT INTO SUN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BIELINSKI
Hazardous weather outlook, Feb 7, 6:31 AM EST, 21 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
631 AM EST MON FEB 7 2005

INZ021-028>031-035>049-051>057-060>065-067>072-081122-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
631 AM EST MON FEB 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

FOG IS EXPECTED TO DEVELOP TONIGHT. OTHERWISE, NO HAZARDOUS WEATHER
IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER STORM SYSTEM WILL BRING A CHANCE FOR LIGHT SNOW OR FREEZING
DRIZZLE TO PORTIONS OF THE AREA TUESDAY NIGHT INTO WEDNESDAY...MAINLY
NORTH OF INTERSTATE 70. AT THIS TIME, ANY ACCUMULATIONS ARE EXPECTED
TO REMAIN LESS THAN ONE INCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Parke

When
February 8, 4:00 AM EST to February 28, 11:59 PM EST
Where
Parke forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Flood, Carroll

When
February 8, 6:00 AM EST to February 26, 8:00 AM EST
Where
Carroll forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
39.400, -87.067

Flood, Tippecanoe

When
February 8, 6:00 AM EST to February 26, 8:00 AM EST
Where
Tippecanoe forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
39.133, -84.933

Flood, Warren

When
February 8, 6:00 AM EST to February 27, 12:00 AM EST
Where
Warren forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

Flood, Fountain

When
February 8, 8:00 PM EST to February 27, 12:00 AM EST
Where
Fountain forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.217, -85.383

Flood, Vermillion

When
February 8, 8:00 PM EST to February 28, 11:59 PM EST
Where
Vermillion forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
38.333, -85.917

Flood, Vigo

When
February 8, 9:00 PM EST to February 28, 11:59 PM EST
Where
Vigo forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
38.300, -87.583

Flood, Knox

When
February 8, 9:00 PM EST to February 28, 11:59 PM EST
Where
Knox forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.467, -86.117

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438278, 5438273, 5438274, 5438275, 5438276, 5438277, 5438279, 5438280.